Sedatives

Sedatives are a class of medications that slow down brain activity, resulting in feelings of drowsiness or relaxation. Though they're regularly used in medical settings or prescribed legally, many types—including barbiturates (like Nembutal) and benzodiazepines (like Valium and Xanax)—have the potential for abuse. Misusing these drugs can lead to severe complications.

Sedatives are central nervous system (CNS) depressants, a category of drugs that slow normal brain function. There are various kinds of CNS depressants, most of which act on the brain by affecting the neurotransmitter gamma-aminobutyric acid (GABA). Neurotransmitters are brain chemicals that conduct communication between brain cells; GABA works by decreasing brain activity. Although the different types of CNS depressants each work in their own way, ultimately it is through increased GABA activity that they produce a relaxing effect. This effect can be beneficial to those suffering from anxiety or sleep disorders. In higher doses, some CNS depressants can be used as general anesthetics.

Sedatives include:

  • Barbiturates, such as mephobarbital (Mebaral) and pentobarbital sodium (Nembutal), which are helpful in treating anxiety, tension, and sleep disorders.
  • Benzodiazepines, such as diazepam (Valium), chlordiazepoxide HCl (Librium), and alprazolam (Xanax), which can be prescribed to treat anxiety, acute stress reactions, and panic attacks; the more relaxing benzodiazepines, such as triazolam (Halcion) and estazolam (ProSom) can be prescribed for short-term treatment of sleep disorders.

    Symptoms of Use

    Despite their many beneficial effects, barbiturates and benzodiazepines have the potential for abuse and should be used only as prescribed. During the first few days after taking a prescribed CNS depressant, a person usually feels drowsy and uncoordinated; however, this will diminish. If one uses these drugs long term, the body will develop tolerance, and larger doses will be required to achieve the same initial effects.

    In addition, continued use can lead to physical dependence and—when use is lessened or stopped—withdrawal symptoms. Because all CNS depressants work by slowing the brain's activity, when an individual stops taking them, the brain's workings can rebound and race out of control, possibly resulting in seizures and other harmful consequences. Although withdrawal from benzodiazepines can be a difficult experience, it is rarely life threatening, whereas withdrawal from prolonged use of other CNS depressants can have life-threatening complications. Therefore, someone who is thinking about discontinuing CNS depressant therapy or who is suffering withdrawal from a CNS depressant should speak with a physician or seek medical assistance.

    At high doses or when they are abused, many of these drugs can cause unconsciousness or even death.

    Side-Effects

    When taking sedatives of any kind, activity of the central nervous system becomes slowed down. Small doses relieve tension; large doses increase the risk of other undesirable side effects. These include:

    • staggering
    • blurred vision
    • impaired perception of time and space
    • slowed reflexes and breathing
    • reduced sensitivity to pain
    • impaired thinking
    • slurred speech

    Overdoses cause unconsciousness, coma, and death. Accidental overdoses may occur when children swallow pills or when adults with increased tolerance are unsure of how many to take.

    CNS depressants should be used with other medications only under a physician's supervision. Typically, they should not be combined with any other medication or substance that causes CNS depression, including prescription pain medicines, some over-the-counter cold and allergy medications, or alcohol. Using CNS depressants with these other substances—particularly alcohol—can slow breathing, or slow both the heart and respiration, possibly resulting in death.

    Health Hazards

    Health risks of sedative use include :

    • anemia
    • depression
    • impairment of liver function
    • chronic intoxication (headache, impaired vision, slurred speech)

    Babies of chronic users may have difficulty in breathing and feeding, disturbed sleep patterns, sweating, irritability and fever.

    Sedative Tolerance and Withdrawal

    Very significant levels of physiological dependence marked by both tolerance and withdrawal can develop in response to the sedatives, hypnotics, and anxiolytics. The timing and severity of withdrawal issues will differ depending on the specific substance and its pharmacokinetics and pharmacodynamics.

    A physical symptom of dependence is tolerance, meaning higher levels are needed to achieve the same calming effect.

    Symptoms of psychological dependence include needing the drug to function and being obsessed with obtaining the drug.

    Symptoms of withdrawal include:

    • restlessness
    • insomnia
    • anxiety
    • seizures
    • in rare cases, death

    To be clinically diagnosed with having a sedative-, hypnotic-, or anxiolytic-use disorder, there must be a problematic pattern of impairment or distress, with at least two of the following symptoms within the previous 12-month period:

    • Taking larger dosages and/or taking the drugs for a longer period of time than intended
    • Desiring to reduce or control sedative, hypnotic, or anxiolytic drug use, or making failed attempts to do so
    • Spending large amounts of time procuring or using the sedative, hypnotic, or anxiolytic, or recovering from the effects of the sedative, hypnotic, or anxiolytic drug
    • An overwhelming desire, urge, or craving to use the sedative, hypnotic, or anxiolytic
    • Frequent absences from job or school, or the inability to maintain obligations for one's job, school, or home life due to sedative, hypnotic, or anxiolytic drug use
    • Continued sedative, hypnotic, or anxiolytic drug use in the face of social/interpersonal problems that result from, or are made worse by, the use of the drug
    • Sedative, hypnotic, or anxiolytic use is prioritized to such an extent that social, occupational, and recreational activities are either given up completely or reduced drastically
    • Sedative, hypnotic, or anxiolytic use even in situations where it is physically hazardous
    • Use of the sedative, hypnotic, or anxiolytic drug continues even when the individual knows the physical and psychological risks

    Tolerance is increased by one of the following:

    1. Large increases in the amount of the sedative, hypnotic, or anxiolytic drug to achieve wanted effect (not met as a criteria if under medical supervision).
    2. The same use of the sedative, hypnotic, or anxiolytic drug no longer reaches desired effect (not met as a criteria if under medical supervision).

    Withdrawal due to one of the following:

    1. The individual displays withdrawal symptoms and characteristics of the sedative, hypnotic, or anxiolytic drug (not met as a criteria if under medical supervision).
    2. Symptoms of withdrawal diminish with use of the sedative, hypnotic, or anxiolytic drug; the drug is used to relieve or avoid symptoms of withdrawal (not met as a criteria if under medical supervision).

    Causes

    Regular use of sedatives over a long period results in an increased tolerance to the drug so that larger doses are needed to achieve the same effect.

    There are several ways that patients can prevent prescription drug abuse. When visiting the doctor, they should provide a complete medical history and a description of the reason for the visit to ensure that the doctor understands the complaint and can prescribe appropriate medication. If a doctor prescribes a pain medication, stimulant, or CNS depressant, patients should follow directions carefully and educate themselves about the effects that the drug could have, especially during the first few days during which the body is adapting to it.

    Patients should also be aware of potential interactions with other drugs by reading all information provided by the pharmacist. It is important not to use another person's prescription, modify doses, or abruptly stop taking a prescription without consulting a health-care provider first. For example, if a patient is taking a pain reliever for chronic pain and the medication no longer seems to be effectively controlling it, the patient should check with their doctor rather than increasing the dosage on their own.

    Treatment

    Although no extensive body of research regarding the treatment of barbiturate and benzodiazepine addiction currently exists, patients addicted to these medications should undergo medically supervised detoxification because the dose must be gradually tapered off. Inpatient or outpatient counseling can help the individual during this process. Cognitive-behavioral therapy also has been used successfully to help individuals adapt to the removal from benzodiazepines.

    Often the abuse of barbiturates and benzodiazepines occurs in conjunction with the abuse of another substance or drug, such as alcohol or cocaine. In these cases of poly-drug abuse, the treatment approach must address the multiple addictions.

    A two-stage approach is often used in treating the addicted patient. The first stage is detoxification of the drug, followed by long-term rehabilitation.

    Find a Treatment Center here.

    References

    • Diagnostic and Statistical Manual of Mental Disorders, Fifth Edition
    • National Institute on Drug Abuse

    Last reviewed 03/14/2019